Maine, 2006

Flash Flood in Maine, July 17, 2006

July 17, 2006 · NWS CAR · 1 event in 1 county or zone

Thunderstorms with very heavy rain again affected the Saint John Valley producing flash flooding. 00 inches per hour accompanied these storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms with very heavy rain again affected the Saint John Valley producing flash flooding. Rainfall rates of 1.00 to 2.00 inches per hour accompanied these storms. Flash flooding from these storms washed out culverts on Morneault Road and Cyr Road near Grand Isle. Culverts were also washed out along the Gagnon Road and Gendreau Road near Madawaska. Minor street flooding was also reported along Main Street in Madawaska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 17, 2:52 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 17, 2:52 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
352 PM EDT MON JUL 17 2006

.SYNOPSIS...A COLD FRONT APPROACHING FROM THE NORTHWEST WILL MOVE
INTO NORTHERN AREAS LATE TONIGHT. THE FRONT WILL MOVE ACROSS THE
REGION ON TUESDAY WITH SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL BUILD ACROSS THE REGION ON WEDNESDAY AND THURSDAY WITH
COOLER AND LESS HUMID WEATHER.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER TERRAIN
OF THE NORTHWEST AND ALONG A BOUNDARY THAT SEPARATED THE FOG AND
NON FOG AREAS THIS MORNING OVER CENTRAL SECTIONS. WITH WEAK
DYNAMICS ALOFT EXPECT THIS ACTIVITY TO REMAIN SCATTERED IN NATURE INTO
THE EVENING HOURS AND THEN DISSIPATE WITH THE LOSS OF HEATING.
WITH HIGH FREEZING LEVEL (13K) AND WEAK FLOW ALOFT...EXPECT ANY
SEVERE WEATHER TO REMAIN ISOLATED THIS AFTERNOON INTO EARLY THIS
EVENING. WITH MOIST LOWER LEVELS AND WEAK FLOW...STRATUS AND FOG
WILL REDEVELOP WEST OF THE HIGHLANDS AND OVER THE COASTAL WATERS
TONIGHT...MAINLY AFTER MIDNIGHT.

COLD FRONT APPROACHING FROM THE NORTHWEST WILL PUSH SHOWERS AND
THUNDERSTORMS INTO THE NORTHWEST CORNER OF THE STATE BEFORE
SUNRISE. COLD FRONT WILL THEN CROSS THE STATE MOVING THROUGH
NORTHERN SECTIONS (KCAR/KPQI) BY MIDDAY...THROUGH CENTRAL SECTIONS
(KHUL/KMLT) BY MID AFTERNOON AND THEN THROUGH DOWNEAST SECTIONS BY
LATE AFTERNOON. SPC CONTINUES TO PLACE THE REGION IS A SLIGHT RISK
OF SEVERE WEATHER WITH THE FRONTAL PASSAGE TOMORROW. EXPECT BEST
CHANCE OF SEVERE WILL BE ACROSS CENTRAL AND SOUTHERN SECTIONS
WHERE INSOLATION HAS A BETTER CHANCE OF DESTABILIZING THE PRE-
CONVECTIVE ENVIRONMENT DURING THE AFTERNOON. WITH UNIDIRECTIONAL
FLOW AGREE WITH SPC THAT CONVECTION TO BE IN THE FORM OF LINE
SEGMENTS AND POSSIBLY EMBEDDED BOW ECHOES MEANING WIND THE PRIMARY
FOCUS FOR SEVERE WEATHER TUESDAY AFTERNOON.

COLD FRONT MOVES OFFSHORE TUESDAY EVENING AS HIGH PRESSURE BUILDS IN
FROM THE WEST. THIS HIGH WILL PROVIDE RELIEF FROM THE WARM AND
MUGGY WEATHER OF THE PAST WEEK WITH A COOLER AND DIRER AIR MASS
FOR WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
FOLLOWED ALONG WITH HPC GUIDANCE FOR FOR THE LONG TERM. HIGH
PRESSURE WILL BE MOVING EAST OF THE REGION WEDNESDAY NIGHT AND
THURSDAY. THIS SHOULD RESULT IN DRY WEATHER WEDNESDAY NIGHT AND
AGAIN ON THURSDAY. A COLD FRONT WILL APPROACH FROM THE WEST
THURSDAY NIGHT. EXPECT INCREASING CLOUDS THURSDAY NIGHT WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS LATE THURSDAY NIGHT AND INTO
FRIDAY AS THE FRONT CROSSES THE REGION.

DRIER AIR AND COOLER AIR WILL RETURN FRIDAY AS HIGH PRESSURE
BUILDS TOWARD THE AREA FROM THE WEST. THE DRY WEATHER SHOULD
CONTINUE THROUGH MUCH OF THE WEEKEND. EXPECT A CHANCE OF SHOWERS
AND THUNDERSTORMS ON MONDAY AS NEXT COLD FRONT CROSSES THE REGION.

&&

.AVIATION...
VFR CONDITIONS AT ALL TAF SITES MAY BE REDUCED TEMPORARILY TO IFR THIS
EVENING WITH ANY THUNDERSTORMS. PREDOMINATE IFR CONDITIONS WITH
FOG AND STRATUS WILL AFFECT ALL TAF SITES BY EARLY MORNING BEFORE
RETURNING TO MVFR BY MID MORNING.

&&

.MARINE...
SEAS MAY REACH 5 FT LATE TUESDAY IN ADVANCE OF COLD FRONT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM/MARINE...FOSTER
LONG TERM/MARINE...DUDA
AVIATION...WOLFE
Hazardous weather outlook, Jul 17, 3:45 AM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
445 AM EDT MON JUL 17 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-180845-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
445 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS THE NORTHERN AREAS
ESPECIALLY THIS MORNING. NO SEVERE WEATHER IS EXPECTED TO ACCOMPANY
THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE PASSAGE A STRONG COLD
FRONT ON TUESDAY. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY
STRONG WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FITZSIMMONS

In the hours before

Special weather statement, Jul 17, 12:58 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
158 PM EDT MON JUL 17 2006

MEZ001-171845-
AROOSTOOK COUNTY...
158 PM EDT MON JUL 17 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 155 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH HEAVY DOWNPOURS AND GUSTY WINDS...STRETCHING FROM
8 MILES NORTHWEST OF DICKEY TO 20 MILES EAST OF NINE-MILE BRIDGE.
THE LINE WAS MOVING EAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
    DICKEY...             SULLY...              ALLAGASH...
    DEBOULLIE MOUNTAIN...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4751 6917 4663 6990 4660 6883 4740 6839

DUDA
Special weather statement, Jul 17, 1:13 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
213 PM EDT MON JUL 17 2006

MEZ002-005-006-171915-
AROOSTOOK AND PENOBSCOT COUNTIES...
213 PM EDT MON JUL 17 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PENOBSCOT
COUNTIES...

AT 208 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM
PRESQUE ISLE TO SMYRNA MILLS. THE LINE WAS MOVING EAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
    PRESQUE ISLE...       SMYRNA MILLS...       MAPLETON...
    MARS HILL...          EASTON...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4674 6863 4571 6879 4576 6803 4671 6782

DUDA
Local storm report, Jul 17, 2:19 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
319 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             BRIDGEWATER             46.43N 67.84W
07/17/2006  E0.75 INCH       AROOSTOOK          ME   PUBLIC

&&

MARKT
Special weather statement, Jul 17, 3:00 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EDT MON JUL 17 2006

MEZ002-172115-
AROOSTOOK COUNTY...
400 PM EDT MON JUL 17 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 352 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 6 MILES WEST OF WASHBURN. THE STORM WAS MOVING WEST AT 10
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 515 PM EDT INCLUDE...
WASHBURN...   CARIBOU...   NEW SWEDEN...   STOCKHOLM...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4670 6779 4707 6780 4690 6850 4660 6834

HEWITT
Local storm report, Jul 17, 3:48 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
448 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             SMYRNA MILLS            46.13N 68.16W
07/17/2006  E0.88 INCH       AROOSTOOK          ME   TRAINED SPOTTER

&&

JOEH

The radar

The Caribou radar (KCBW), 92 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Aroostook

When
July 17, 4:30 PM EST to 7:00 PM EST
Where
Aroostook County, Madawaska
Reported by
LAW ENFORCEMENT
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526918.